North Carolina, 2019

Rip Current in North Carolina, August 4, 2019

August 4, 2019 · NWS ILM · 1 event in 1 county or zone

Strong rip currents caused multiple rescues at Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents caused multiple rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 4, 9:09 AM EST, 26 minutes earlier.

Area forecast discussion, Aug 4, 9:09 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1009 AM EDT Sun Aug 4 2019

.SYNOPSIS...
At the surface, a fairly weak pressure pattern will dominate
today and Monday, before an offshore high pressure and inland
troughing pattern gradually develops through the middle of the
week. Meanwhile, troughing will dominate in the upper levels.
This pattern will lead to unsettled weather at times.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1000 AM Sunday...Only minor changes with this update,
mainly to nudge PoPs up for deep inland areas after 17Z per
latest regional radar trends and high res guidance.

A mid level disturbance currently well WSW of the area will
bring showers and TSTMs into western part of the CWA mainly
after 19Z. Activity will try to make a run to the coast later
this evening but will likely be waning fairly quickly after 1z.
Prior to this, a few showers/tstms along the sea breeze are also
possible. Svr potential overall looks minimal although a few
strong tstms possible given decent instability with minimal
cloud cover early in day. Expect Cu to start ramping up soon
though.

Monday looks wet and unsettled, as more pronounced and organized
short-wave energy traverses area. This with August insolation and
PWAT values in excess of 2 inches should bring areas of good rain
and a few broken line of storms tied to upper aid.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 AM Sunday...Mid-level troughing over the eastern CONUS
will persist through Tue night, leading to a period of unsettled
weather. Diurnal convection will develop Tue, but coverage may
be hampered by subsidence following passage of shortwave Mon
night into Tue. Forecast soundings show weakening mid-level
lapse rates Tue afternoon and an increase in dry air. Subsidence
starts to weaken Tue night, which may lead to an increase in
nocturnal convection, however the loss of heating will have a
negative impact on total coverage. High temperatures near climo
on Tue with lows Mon night near climo and slightly above climo
Tue night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 3 AM Sunday...Mid-level trough will linger into the weekend,
although in varied strengths. Trough axis remains west of the area
through Thu before shifting east Thu night into Fri. Deep southwest
flow Wed and Thu will ensure plenty of moisture and elevated shower
and thunderstorm chances. Trough axis shifts offshore for Fri and
Sat with northwest flow setting up. Still anticipate diurnal
convection for the end of the week, but coverage will be decreased.

-Afternoon showers and thunderstorms possible each day, but Wed
 and Thu will have higher coverage of storms.

-Cloud cover and convection will keep highs near climo with
 lows running a little above climo.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 12Z...Some patchy fog will be out of here around 12Z. There
will be enough moisture around to kick off some convection this
afternoon. The HRRR shows storms beginning inland, then moving
toward the coast this evening, associated with an upper tough.

Extended... MVFR/IFR possible in early mornings, scattered
convection through the extended period, +RA at times.

&&

.MARINE...
As of 1000 AM Sunday...Seeing some enhanced SSE swell this
morning associated with recent tropical wave that impacted
upstream waters. This will slowly subside late tonight and into
Monday. Expect an an enhanced rip current risk on the beaches as
a result esp. today. Otherwise a fairly weak pressure pattern
on tap with winds below 15kts and dominated by local land/sea
breeze circulation. That said, Monday TSTMs will be more
numerous and impact a greater area of marine zones. Radar
updates are encouraged late today through Monday.

Bermuda High will maintain southwest flow as we move into the
middle part of the week. Weak front tries to move in from the
northwest early Tue, which may result in a brief period of time
where winds are offshore. Not sold on the front reaching the
waters, but even if it does the gradient will keep offshore flow
under 10 kt. Southwest flow does increase a bit later in the
week as gradient becomes more defined. Speeds around 10 kt into
Wed could end up on the high side of the 10 to 15 kt range Wed
afternoon and on Thu. Seas around 3 ft Mon night into Wed will
build to 3 to 4 ft Wed afternoon and possibly 3 to 5 ft for Thu.
Seas will be a mix of swell from the south and the southeast.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MCW
NEAR TERM...08/MCW
SHORT TERM...III
LONG TERM...III
AVIATION...08
MARINE...08/III/MCW
Hazardous weather outlook, Aug 4, 4:39 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
539 AM EDT Sun Aug 4 2019

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-050945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
539 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-050945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
539 AM EDT Sun Aug 4 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
539 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Isolated strong TSTMs possible tonight near shore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-050945-
Inland New Hanover-
539 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor tidal flooding possible along the lower Cape Fear tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
August 4, 9:35 AM EST to 2:35 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Strong rip currents caused nearly 35 rescues at Wrightsville Beach, reported by Ocean Rescue.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853645.